User Tools

Site Tools


Sidebar

WikiTox Home Page

Poisoning monographs

General background

Teaching outlines

Topic structure

wikitox:problems_for_discussion_3_other_insecticides_and_herbicides

Problems for Discussion - 3 - Other Insecticides and Herbicides

OBJECTIVES

  • Understand the spectrum of intoxication with insecticides and herbicides, in particular that some pesticides appear to have no direct toxic effects at all.
  • Understand that aspiration of the pesticide and its solvent may be much worse than absorbing the pesticide from the GI tract, and that this should be factored into the risk assessment of performing GI decontamination.
  • Understand the value of careful observation.
  • Describe the initial evaluation, stabilisation and treatment of organochlorine induced status epilepticus.

PROBLEM 1

A 21-year-old woman is brought to the Emergency Department. On arrival, she has a tonic clonic seizure that lasts several minutes, which the paramedics say is her second. Relatives say that she drank a bottle of pesticide after an argument with her girlfriend; they had found her conscious but confused and called an ambulance an estimated 30-90 minutes after the ingestion. No bottle was apparent but the patient had mentioned pesticide in her ramblings and she had the smell of kerosene on her breath. After resuscitation and intubation, the paramedics had noted small pupils and sweating and, with the presence of the history and pesticide smell, made the diagnosis of OP poisoning, and gave 2 mg of atropine as well as 10 mg of diazepam. Her pulse is now 130/min, BP 160/100, RR 26/min, saturations 100% on 15 L of oxygen and she has an ET tube in place.

  1. What is the urgent management of this patient?
  2. What are the possible causes of this patient’s seizures? Which is the likely one?
  3. Should she be decontaminated? If yes - when and how?
  4. Despite the initial management, she has a third seizure in the Department that lasts at least five minutes. What do you do now?
  5. What is her prognosis? What features will determine this prognosis?

PROBLEM 2

A 21-year-old woman is brought to the Emergency Department. On arrival, she is fully conscious and angrily tells you that she has drunk 200-300ml of pesticide three hours before, after an argument with her girlfriend. She is alert, well and orientated but smells strongly of pesticide. She has pulse 95/min, BP 130/75, RR 32, and oxygen saturation 97% on air. She has past medical history and takes no medications. Examination is unremarkable.

  1. What poisons are running through your mind in a differential diagnosis?
  2. What is your main management plan?
  3. Should she be offered decontamination? If yes - when and how?
  4. What do you want to do if she says ‘No’?
  5. How long are you going to keep her in hospital for?

PROBLEM 3

A 21-year-old woman telephones in distress asking for advice. She has just found her 2-year-old son sitting next to the remnants of a mosquito coil with some of it in his mouth. Her child was fine when she discovered him but is crying hard now. She can’t remember the name of the coil exactly but thinks it was something like Lamby-ring. He was alone for 30 minutes; she can’t say how much he has eaten because it had been partly used the night before. She wants to know whether she should give the ipecac she has in her house.

  1. What class of pesticide has this child taken?
  2. What is the prognosis for the child?
  3. What is the likely concentration of pesticide in the coil and how much therefore might the child have eaten?
  4. What is your management plan? Should the woman give ipecac?
/home/wikitoxo/public_html/data/pages/wikitox/problems_for_discussion_3_other_insecticides_and_herbicides.txt · Last modified: 2018/09/01 09:01 (external edit)